Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 69, NWS Charleston, WV

June 2, 2006Dickenson County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 2, 2006, 4:36 PM EDT for Dickenson County, Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2006, 4:36 PM EDT (20:36 UTC)
Expired
Jun 2, 2006, 5:00 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Dickenson County, VA

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:45 PM EDTTSTM WND DMG4 Sse Nora, VA5 APPLE TREES BLOWN OVER AND ONE RED BUD TREE SPLIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 022036
SVRRLX
VAC051-022100-
/O.NEW.KRLX.SV.W.0069.060602T2036Z-060602T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
436 PM EDT FRI JUN 2 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKENSON COUNTY IN VIRGINIA

* UNTIL 500 PM EDT

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TRAMMEL...OR ABOUT 11 MILES SOUTHEAST OF CLINTWOOD...AND MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN DICKENSON COUNTY

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3702 8244 3710 8245 3712 8219 3710 8217
      3711 8215 3708 8215 3705 8213 3704 8220
      3699 8225 3699 8230 3696 8236

$$

15
2 follow-up statements
000 
WWUS51 KRLX 022047
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
447 PM EDT FRI JUN 2 2006

VAC051-022100-
/O.CON.KRLX.SV.W.0069.000000T0000Z-060602T2100Z/
DICKENSON VA-
447 PM EDT FRI JUN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR DICKENSON COUNTY...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TRAMMEL...OR ABOUT 10 MILES SOUTHWEST OF DAVENPORT...
MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3702 8244 3710 8245 3712 8219 3710 8217
      3711 8215 3708 8215 3705 8213 3704 8220
      3699 8225 3699 8230 3696 8236

$$

15
000 
WWUS51 KRLX 022058
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
458 PM EDT FRI JUN 2 2006

VAC051-022108-
/O.EXP.KRLX.SV.W.0069.000000T0000Z-060602T2100Z/
DICKENSON VA-
458 PM EDT FRI JUN 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR DICKENSON COUNTY EXPIRES AT
500 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3702 8244 3710 8245 3712 8219 3710 8217
      3711 8215 3708 8215 3705 8213 3704 8220
      3699 8225 3699 8230 3696 8236

$$
15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:40 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 2, 2:40 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EDT FRI JUN 2 2006

.SHORT TERM /REST OF TONIGHT THROUGH SATURDAY NIGHT/...

SCATTERED SHOWERS AND SOME STORMS HAVE DEVELOPED AHEAD OF THE NEARLY
STATIONARY BOUNDARY THROUGH SOUTHEASTERN OHIO. WITH THE FLOOD WATCH
CONTINUING UNTIL 11PM...ANY STRONGER DOWNPOURS THAT DEVELOP MAY BE
ENOUGH TO WARRANT AN UPGRADE TO WARNING IN SOME NORTHERN WEST
VIRGINIA COUNTIES...CONSIDERING THE AMOUNT OF RAIN WHICH FELL LAST
NIGHT. ALSO..AREA OF HEAVIER SHOWERS WILL PROGRESS EAST TONIGHT WITH
THE BOUNDARY...AND THIS WILL HAVE TO BE WATCHED ALSO AROUND 0-4Z
TONIGHT IN THE CENTRAL AND EASTERN PARTS OF THE CWA. FOR LOWS...WENT
WITH THE COOLER MAV IN THE WEST...AND THE WARMER MET IN THE CENTRAL
AND THE EAST. SHOWERS WILL END FROM WEST TO EAST TONIGHT...AND HAVE
JUST CHC POS TO FINISH UP AROUND 12Z SAT. WITH SOME
INSTABILITY...AND WEAK DISTURBANCES COMING AROUND THE UPPER
LOW...DID HAVE TO LEAVE IN LOW POPS FOR SATURDAY FOR AFTERNOON
SHOWERS. KNOCKED DOWN POPS SOMEWHAT SATURDAY NIGHT...CONSIDERING
WHAT WE DO SEE SAT AFTERNOON WILL BE DIURNAL IN NATURE.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

RIGHT OFF THE BAT THERE ARE SOME DIFFERENCES IN THE LARGE SCALE
PATTERN.  STILL...EVEN WITH THE GFS BEING SLIGHTLY SLOWER...THE
OVERALL PATTERN OF PRECIPITATION LOOK PRETTY GOOD.  WITH THE UPPER
LEVEL LOW OVERHEAD...WE WILL CONTINUE TO SEE DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS.  THE TIMING OF THE INDIVIDUAL SHORTWAVES
AT THIS DISTANCE WILL MAKE IT DIFFICULT TO TIME OUT ANYTHING OTHER
THAN DIURNAL PRECIPITATION...SO EXPECT SLIGHT MODIFICATIONS IN
TIMING BETWEEN NOW AND THEN.  THIS UPPER LEVEL LOW WILL EVENTUALLY
SLIDE TO OUR EAST...TUESDAY NIGHT INTO WEDNESDAY...AND THEN LINGER
ALONG THE ATLANTIC SEA BOARD.  WITH A COLD FRONT TO OUR WEST ON
WEDNESDAY...OUR BREAK FROM SHOWER ACTIVITY WILL BE RELATIVELY SHORT
LIVED.  THE GFS HAS THE COLD FRONT ON THURSDAY...HOWEVER THE
FORECAST FROM HPC...AND WHAT WAS USED FOR DAYS 4 THROUGH 7 IS MUCH
QUICKER WITH THIS SYSTEM...BRINGING IT ON THROUGH WEDNESDAY.

&&

.PREV DISCUSSION...
 /ISSUED 134 PM EDT FRI JUN 2 2006/

AVIATION...

SLUG OF RAIN WILL CONTINUE TO MOVE EAST THROUGH THE REGION THIS
AFTERNOON. SCATTERED SHOWERS MAY REDUCE VISIBILITY AND CIGS
INITIALLY IN EASTERN TERMINALS THROUGH THIS AFTERNOON...BEFORE
ORGANIZED AREA OF RAIN MOVES EAST. SOME ISOLATED THUNDERSTORMS ARE
POSSIBLE ALSO IN THE SCATTERED SHOWERS. SOME CIGS MAY REACH IFR IN
THE EASTERN MOUNTAINS TONIGHT EKN/CKB...ESPECIALLY WITH HEAVIER RAIN
SHOWERS. IFR CIGS ARE POSSIBLE THIS AFTERNOON AT HTS AND PKB WITH
HEAVIER RAIN JUST TO THE WEST. ENOUGH CLEARING MAY WORK INTO HTS AND
PKB TO ALLOW SOME IFR FOG TO FORM LATE TONIGHT.

PREV DISCUSSION...
 /ISSUED 1022 AM EDT FRI JUN 2 2006/

SHORT TERM /REST OF TODAY/...

WILL BE WATCHING SLUG OF RAIN MOVING THROUGH NORTH CENTRAL KENTUCKY
MOVING INTO SOUTHEASTERN OHIO LATER THIS MORNING AND AFTERNOON. WILL
HAVE TO CONSIDER UPGRADING SOME OF THESE COUNTIES TO A FLOOD WARNING
IF RAIN HOLDS TOGETHER. INCREASED POPS IN THE EXTREME NORTHWEST WITH
SHOWERS ON THEIR WAY...AND DECREASED TO CHC POPS ELSEWHERE TO
ACCOUNT FOR SHOWERS AND A TSTORM OF THE MORE SCATTERED VARIETY. ALSO
INCREASED HIGH TEMPS A FEW DEGREES WHERE POPS WERE DECREASED THIS
AFTERNOON.

PREV DISCUSSION...
 /ISSUED 323 AM EDT FRI JUN 2 2006/

LONG TERM /SATURDAY THROUGH THURSDAY/...

FRONTAL SYSTEM AND ASSOCIATED RAIN BAND WILL BE EAST OF THE AREA BY
12Z SATURDAY. HOWEVER...THE UPPER TROUGH RESPONSIBLE FOR THE
AFOREMENTIONED SYSTEM WILL CLOSE OFF OVER THE OHIO AND MID ATLANTIC
STATES THIS WEEKEND. MODELS ARE IN VERY GOOD AGREEMENT WITH THE
GENERAL CLOSING OFF SCENARIO...WHICH KEEPS A GOOD CHANCE FOR MAINLY
AFTERNOON SHOWERS AND A FEW THUNDERSTORMS SATURDAY AND SUNDAY UNDER
THE COLD AIR ALOFT. THIS DIURNAL SCENARIO WILL LIKELY BE AFFECTED
SOMEWHAT BY SHORT WAVES ROTATING AROUND THE UPPER LOW...OF WHICH
MODELS ARE SOMEWHAT DIFFERENT AND CONFIDENCE IS LOW. THUS...EXCEPT
FOR RAISING POPS ON SUNDAY VERSUS SATURDAY AS THE COLDEST AIR ALOFT
COMES ACROSS...DID NOT TRY TO TIME SHORT WAVES PER MODELS.
TEMPERATURES WILL RETURN TO SEASONABLE LEVELS THIS WEEKEND. UPPER
LOW BEGINS TO MOVE OUT DURING MONDAY AS ANOTHER UPPER LEVEL TROUGH
AND COLD FRONT DIG SOUTHEASTWARD OUT OF CENTRAL CANADA. SO WE SHOULD
SEE A DRIER PERIOD MONDAY AND TUESDAY WITH MORE SUNSHINE AND WARMER
TEMPERATURES... BEFORE MORE HUMIDITY AND SHOWERS MOVE IN WEDNESDAY
AND THURSDAY AHEAD OF THE NEXT SYSTEM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ009>011-017>020-028>032-038>040-046-
     047 UNTIL 11 PM FRIDAY.
OH...FLASH FLOOD WATCH FOR OHZ066-067-075-076-083-084 UNTIL 11 PM
     FRIDAY.
KY...NONE.
VA...NONE.
&&

SHORT TERM...KM
LONG TERM...KF
Hazardous weather outlook, Jun 2, 4:23 AM EDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
423 AM EDT FRI JUN 2 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
423 AM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH IN EFFECT UNTIL THIS EVENING FOR THE NORTHERN PORTION
OF SOUTHEAST OHIO AND WEST VIRGINIA. SHOWERS AND THUNDERSTORMS
WILL FORM ALONG A COLD FRONT THAT IS FORECAST TO MOVE THROUGH THE
REGION TODAY. LOCALIZED DOWNPOURS ARE POSSIBLE WITH THESE STORMS...AND
IF THEY FAVOR ANY ONE SMALL STREAM BASIN...FLOODING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.